Alert archive / South Carolina / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 18, NWS Wilmington, NC

May 4, 2009Florence County, Williamsburg County, South Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at May 4, 2009, 6:14 PM EDT for Florence County, Williamsburg County, South Carolina. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 4, 2009, 6:14 PM EDT (22:14 UTC)
Expired
May 4, 2009, 7:00 PM EDT
In force
46 min
Issued by
NWS Wilmington, NC
Area
Storm-based polygon

Counties Florence County, SC, Williamsburg County, SC

The radar

The Wilmington radar (KLTX), 120 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 4, 2:39 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 10.2 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2009-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 647 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2009-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
647 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
971 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 5:53 PM EDT, 21 minutes earlier.

Area forecast discussion, May 4, 5:53 PM EDT, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
553 PM EDT MON MAY 4 2009

.SYNOPSIS...
A NEARLY STATIONARY FRONT WILL LINGER JUST TO THE NORTHWEST BRINGING
RAIN CHANCES THROUGH TUESDAY. THE FRONT WILL WEAKEN AS WEAK HIGH
PRESSURE EXTENDS INTO THE AREA FROM THE EAST FOR THE REMAINDER OF
THE WEEK INTO THE WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 550 PM MONDAY...STRONG TO SEVERE CONVECTION WILL SPREAD INTO
THE PEE DEE AREA OVER THE NEXT HOUR WITH LOCALLY HEAVY RAINFALL
EXPECTED. WE HAVE RAMPED UP POPS INTO THE 80-100% RANGE FOR
FLORENCE...DARLINGTON...DILLON AND LUMBERTON THROUGH ABOUT 9-10 PM
TONIGHT. THIS ACTIVITY DEVELOPED ON A REMNANT VORTICITY CENTER FROM
PRIOR STRONG CONVECTION ACROSS SOUTHERN GA/AL EARLIER THIS MORNING.
HAIL APPEARS TO BE THE MOST LIKELY THREAT ALTHOUGH SOME WIND DAMAGE
IS POSSIBLE WHERE STRONG CELLS COLLAPSE. ELSEWHERE...PERSISTENT
CONVECTION HAS BEEN REFIRING ALONG THE SEABREEZE BOUNDARY IN THE
CAPE FEAR AREA FOR HOURS NOW. STORM-TOTAL RAINFALL AMOUNTS UP TO 3.5
INCHES ARE ESTIMATED BY RADAR BUT THESE ARE LIKELY ABOUT 30% TOO
HIGH FROM HAIL CONTAMINATION. A SHARP DELINEATION EXISTS ALONG THE
SOUTHEAST SIDE OF THE SEABREEZE BOUNDARY WHERE STABLE MARINE AIR IS
NOT ALLOWING CONVECTION TO DEVELOP.

FOR THE REMAINDER OF THE OVERNIGHT CONVECTION IS EXPECTED TO BE MOST
WIDESPREAD ACROSS THE INLAND COUNTIES WHERE THERE IS CURRENTLY
TRAILING STORMS BEHIND THE CLUSTER IN CENTRAL SOUTH CAROLINA.
ACTIVITY WILL BE MORE SPOTTY NEAR THE COAST WITH A MORE STABILIZING
EFFECT PROVIDED BY THE MARINE AIRMASS SPREADING ONSHORE IN THE LOW
LEVELS.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
AS OF 3 PM MONDAY...DEEP MOIST SOUTHWESTERLY FLOW WILL CONTINUE
TO FEED INTO LOCAL AREA THROUGH THE SHORT TERM PERIOD. PCP WATER
VALUES OVER 1.5 INCHES IN THE AFTN BOTH DAYS. LOOKS LIKE MOISTURE
WILL DEFINITELY NOT BE LACKING AND THEREFORE POTENTIAL FOR
SHWRS/TSTMS WILL EXIST. AS FOR FORCING MECHANISM...A WEAK SFC
FRONTAL BOUNDARY WILL LINGER TO THE NORTH AND DISSIPATE BY LATE
TUES AND DEPENDING ON EXACT LOCATION MAY HAVE SOME INFLUENCE ON
LOCAL AREA...BUT MAIN FOCUS OF ANY CONVERGENCE WILL BE ALONG THE
SEA BREEZE AS IT PUSHES INLAND AND ALONG THE PIEDMONT TROUGH. SREF
SHOWING BEST CHC TUES AFTN TO OUR SW AND WITH STEERING FLOW OUT OF
THE SW...LOCAL AREA SHOULD GET FAIRLY GOOD COVERAGE AT THAT
TIME...EVEN THE COASTAL AREAS. FOR WED...MODELS SHOWING A LOW
TRACKING FROM SW TO NE THROUGH THE DAY PROGRESSING TOWARD THE
APPALACHIANS BY THE END OF THE DAY. GFS SHOWS THIS LOW A LITTLE
FARTHER EAST...BUT OVERALL EXPECT MAIN FOCUS OF SHWR/TSTM ACTIVITY
ASSOCIATED WITH THIS SYSTEM TO THE WEST OF LOCAL AREA. AS
MENTIONED EARLIER MAIN FOCUS FOR LOCAL CWA SHOULD BE ALONG THE SEA
BREEZE AND ALONG THE PIEDMONT TROUGH BOTH AFTERNOONS.

TEMPS REMAINING FAIRLY STABLE OVER NEXT COUPLE OF DAYS UP NEAR 80
DURING THE DAY AND 60S AT NIGHT. CLOUD COVER AND PCP MAY KEEP TEMPS
A BIT LOWER ESPECIALLY TUES AFTN.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
AS OF 3 PM MONDAY...SURFACE BOUNDARY REMAINS STALLED WEST AND NORTH
OF THE AREA THU AND FRI WITH BEST PRECIP CHANCES ASSOCIATED WITH THE
BOUNDARY AND ALONG THE SEA BREEZE. HIGHEST PWATS ON FRI BUT SLIGHTLY
HIGHER CAPE VALUES ON THU. WILL GO WITH LOW CHANCE POPS EACH DAY.

COLD FRONT PUSHES ACROSS THE AREA STA INTO SUN WITH 00Z ECMWF
SHOWING MORE MOISTURE ALONG THE FRONT THAN IN PREVIOUS RUNS. GFS HAS
ALSO FOLLOWED THIS TREND AND IS NOW SHOWING AT LEAST SOME CHANCE OF
PRECIP IN THE AFTERNOON. LATEST GUIDANCE HAS FRONT ARRIVING DURING
PEAK HEATING...WHICH WOULD ALSO HELP PRECIP CHANCES. WILL BUMP POPS
INTO LOW CHANCE RANGE FOR SAT AFTN/EVE AWAY FROM THE COAST.

DRIER HIGH PRESSURE BUILDS IN BEHIND THE FRONT FOR SUN AND MON WITH
FLAT 5H RIDGE TRYING TO BUILD IN FROM THE S. BOTH THE ECMWF/GFS HAD
BEEN SHOWING A NICE 5H RIDGE BUILDING OVER THE AREA BUT HAVE BEEN
BACKING OFF THIS WITH EACH SUBSEQUENT RUN. TEMPERATURES A FEW
DEGREES ABOVE CLIMO WILL CONTINUE THROUGH THE PERIOD.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
CONVECTION IS EXPECTED TO BE MOST NUMEROUS 20Z-00Z TIME FRAME INLAND
AND ALONG THE COAST 22Z TO 03Z. SHOWERS AND THUNDERSTORMS MAY
RESTRICT VISIBILITIES TO MVFR AND SHOULD A STORM MOVE RIGHT ACROSS A
TERMINAL SITE...MAY SEE BRIEF PERIOD OF IFR IN HEAVY RAIN. MODELS
HAVE BACKED OFF ON DEVELOPING STRATUS OVERNIGHT...BUT GIVEN
PROXIMITY OF FRONTAL BOUNDARY AND CLOSER EXAMINATION OF
SOUNDINGS...THERE STILL IS SUPPORT FOR A LOWERING INVERSION WITH AT
LEAST BROKEN CEILINGS BELOW 1 KFT. PUSHED BACK ONSET UNTIL AFTER
07-08Z.

EXTENDED OUTLOOK THROUGH FRIDAY...SCATTERED AFTERNOON AND EVENING
THUNDERSTORMS EACH AFTERNOON THROUGH THURSDAY.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 550 PM MONDAY...WAVEWATCH GUIDANCE CONTINUES TO HAVE PROBLEMS
WITH THE COOL BOUNDARY LAYER OVER THE OCEAN SURFACE PREVENTING
MIXING OF THE WINDS DOWN TO GENERATED WAVES. AFTER KNOCKING ABOUT
20-30% OFF THE WAVEWATCH FORECAST AND BLENDING THIS WITH THE LOCAL
WIND-2-WAVE TOOL OUTPUT WE GET 4-5 FT SEAS FOR THE REMAINDER OF THE
EVENING HOURS...EXCEPT 3 FT NEAR SHORE SOUTH OF MYRTLE BEACH. SEAS
WILL BEGIN TO DIMINISH ALONG WITH WIND SPEEDS LATE TONIGHT WITH A
WEAKER GRADIENT IN THE LEE OF THE CONVECTIVE CLUSTERS INLAND. THE
BEST CHANCE OF SEEING SHOWER OR THUNDERSTORM ACTIVITY OVER THE
COASTAL WATERS TONIGHT WILL BE NORTH OF CAPE FEAR...ALTHOUGH
ACTIVITY CANNOT BE RULED OUT ANYWHERE WITH MULTIPLE UPPER-LEVEL
DISTURBANCES TRAVERSING THE AREA.

SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
AS OF 3 PM MONDAY...PERSISTENT SOUTHERLY WINDS WILL
CONTINUE...MAINTAINING A RANGE OF 15-20 KNOTS...DIMINISHING TO
NEAR 15 KNOTS BY LATE TUESDAY AND EARLY WEDNESDAY. SEAS WILL
BASICALLY REMAIN IN THE 3 TO 5 FT RANGE.

LONG TERM /THURSDAY THROUGH SATURDAY/...
AS OF 3 PM MONDAY...PROLONGED PERIOD OF SOUTH TO SOUTHWEST FLOW
ACROSS THE WATERS IS ANTICIPATED DURING THE PERIOD. SPEEDS WILL
INCREASE FRI NIGHT INTO SAT AS COLD FRONT APPROACHES FROM THE NW
AND GRADIENT TIGHTENS UP. EXTENDED PERIOD OF FAVORABLE FETCH WILL
ALREADY HAVE SEAS NEAR SCA THRESHOLDS ON FRI WITH EXPECTED
INCREASE IN SPEED LIKELY TO PUSH SEAS ABOVE 6 FT BY SAT MORNING.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...NONE.

&&

SYNOPSIS...RGZ
NEAR TERM...TRA
SHORT TERM...RGZ
LONG TERM...III
AVIATION...RJD
Hazardous weather outlook, May 4, 2:46 PM EDT, 3 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
246 PM EDT MON MAY 4 2009

NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-051900-
ROBESON-BLADEN-PENDER-COLUMBUS-BRUNSWICK-NEW HANOVER-MARLBORO-
DARLINGTON-DILLON-FLORENCE-MARION-HORRY-WILLIAMSBURG-GEORGETOWN-
246 PM EDT MON MAY 4 2009

...SEVERE THUNDERSTORM WATCH 242 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ250-252-254-256-051900-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
246 PM EDT MON MAY 4 2009

...SEVERE THUNDERSTORM WATCH 242 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, May 4, 3:00 PM EDT, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
300 PM EDT MON MAY 04 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     HAIL             7 ESE CLARKTON          34.45N 78.54W
05/04/2009  E0.50 INCH       BLADEN             NC   PUBLIC

            PUBLIC REPORTS HALF INCH HAIL ON HIGHWAY 211 BETWEEN
            COUNCIL AND CLARKTON

&&

HAWKINS
Special weather statement, May 4, 3:08 PM EDT, 3 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
308 PM EDT MON MAY 4 2009

NCZ097-101-042015-
PENDER-NEW HANOVER-
308 PM EDT MON MAY 4 2009

...A STRONG THUNDERSTORM OVER ROCKY POINT...

AT 308 PM EDT...A THUNDERSTORM WAS PRODUCING HEAVY RAIN...2 MILES
NORTHWEST OF CASTLE HAYNE...OR 7 MILES NORTH OF WRIGHTSBORO...MOVING
NORTHEAST AT 30 MPH.

THIS THUNDERSTORM HAS THE CAPABILITY OF PRODUCING SMALL HAIL...GUSTY
WINDS OF 40 MPH AND FREQUENT DANGEROUS LIGHTNING.

COMMUNITIES IN THE PATH OF THESE STORMS ARE WRIGHTSBORO...ASHTON...
CASTLE HAYNE...EDGECOMB...HAMPSTEAD...MOORETOWN...ROCKY POINT...
TOPSAIL AND WOODSIDE.

STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR
UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WEATHER.GOV/ILM.

MBB
Special weather statement, May 4, 3:35 PM EDT, 2 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
335 PM EDT MON MAY 4 2009

NCZ097-099>101-042030-
COLUMBUS-PENDER-NEW HANOVER-BRUNSWICK-
335 PM EDT MON MAY 4 2009

...A STRONG THUNDERSTORM OVER BRUNSWICK COUNTY...

AT 334 PM EDT...A STRONG THUNDERSTORM WAS...4 MILES SOUTH OF
FREEMAN...OR 20 MILES WEST OF WRIGHTSBORO...MOVING NORTHEAST AT 5
MPH.

THIS THUNDERSTORM HAS THE CAPABILITY OF PRODUCING SMALL HAIL...GUSTY
WINDS OF 40 MPH AND FREQUENT DANGEROUS LIGHTNING.

COMMUNITIES IN THE PATH OF THESE STORMS ARE BATARORA...CASTLE
HAYNE...CURRIE...DELCO...FREEMAN...LONG CREEK...MALPASS CORNER...
MONTAGUE...PHOENIX...POINT CASWELL...RIEGELWOOD AND THE BOROUGH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

&&

STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR
UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WEATHER.GOV/ILM.

RGZ
Special weather statement, May 4, 5:57 PM EDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
557 PM EDT MON MAY 4 2009

SCZ023-032-039-042245-
DARLINGTON-FLORENCE-WILLIAMSBURG-
557 PM EDT MON MAY 4 2009

...STRONG TO SEVERE THUNDERSTORMS ARE APPROACHING DARLINGTON...
FLORENCE AND WILLIAMSBURG COUNTIES FROM THE SOUTHWEST...

AT 555 PM...A LINE OF STRONG TO SEVERE THUNDERSTORMS WAS LOCATED
FROM SUMTER TO RIDGEVILLE CONTINUE MOVING TO THE NORTHEAST AT 25 MPH.
AT THIS SPEED THESE THUNDERSTORMS WILL REACH THE SOUTHWESTERN
PORTIONS OF FLORENCE AND DARLINGTON COUNTIES BY 615 PM...WESTERN
PORTIONS OF GEORGETOWN COUNTY BY 625 PM.

THE STRONGER THUNDERSTORMS HAVE THE CAPABILITY OF PRODUCING LARGE
HAIL...STRONG WINDS...VERY HEAVY RAIN AND AND FREQUENT DANGEROUS
LIGHTNING.

COMMUNITIES IN THE PATH OF THESE STORMS ARE DARLINGTON...FLORENCE...
HARTSVILLE...KINGSTREE...LAKE CITY...AUBURN...CADES...CARTERSVILLE...
CLAUSSEN...CLYDE...DOVESVILLE AND EARLE.

STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR
UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WEATHER.GOV/ILM.

HAWKINS

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 6:40 PM EDTSevere Thunderstorm WarningILMDillon, Marion50 min
May 4, 7:24 PM EDTSevere Thunderstorm WarningILMHorry66 min
May 4, 2:24 PM EDTSevere Thunderstorm WarningILMBladen, Columbus51 min
May 4, 7:54 PM EDTSevere Thunderstorm WarningILMBladen51 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.